Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 15   Home Print this page  Email this page Small font size Default font size Increase font size
CASE REPORT
Year : 2020  |  Volume : 37  |  Issue : 3  |  Page : 252-256

Reversible sirolimus-induced pulmonary alveolar proteinosis in a renal transplant patient


1 Departamento De Ciencias Clinicas, Tecnológico De Monterrey, Escuela De Medicina Y Ciencias De La Salud, Dr.Ignacio Morones Prieto, Monterrey, Mexico
2 Departamento De Ciencias Clinicas, Tecnológico De Monterrey, Escuela De Medicina Y Ciencias De La Salud, Dr. Ignacio Morones Prieto; Departamento de Cirugía, Hospital SNTE Sección 50; Departamento De Ciencias Clinicas, Tecnologico De Monterrey, Escuela Nacional De Ingeniería, Hospital Zambrano Hellion, Monterrey, Mexico

Correspondence Address:
Dr. Eduardo Flores-Villalba
Monterrey Institute of Technology, School of Medicine and Health Sciences, Dr. Ignacio Morones Prieto O 3000, Monterrey, 64710
Mexico
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/lungindia.lungindia_484_19

Rights and Permissions

Pulmonary alveolar proteinosis (PAP) is characterized by accumulation of surfactant-like lipoprotein material within distal bronchioles and alveoli due to impaired clearance. Clinically, PAP presents with dyspnea and cough. A 58-year-old Hispanic man presented with 6 months of productive cough, weight loss, and progressively worsening dyspnea. He reported a long history of poorly controlled type 2 diabetes that led to diabetic nephropathy. The patient had a strong passive smoking history for over 30 years and exposure to woodsmoke. He had pulmonary tuberculosis in 2007 and 2012. In 2011, he was diagnosed with renal failure, was dialyzed for a year, and received a renal transplant in 2012. His posttransplant medication regimens included tacrolimus, mycophenolic acid, and prednisone. Six months after the transplant, he suffered graft rejection, managed with steroids and switching from tacrolimus to sirolimus. His physical examination demonstrated scattered inspiratory crackles, and a chest X-ray showed bilateral perihilar ground-glass opacities. PAP was diagnosed through lung biopsy, which showed eosinophilic granular infiltrate withing the alveoli. Sirolimus was switched back to tacrolimus 2 mg in September 2018. PAP diagnosis included hematoxylin and eosin and PAS. Clinical follow-up included oxygen saturation with pulse oximeter and chest X-rays. A 2-month follow-up showed only partial improvement in both symptoms and radiological findings. In January 2019, a follow-up showed complete radiological and symptomatologic resolution. After 5 months, the patient remains asymptomatic with adequate exertion tolerance. PAP remains a diagnosis of exclusion in patients undergoing immunomodulatory therapy with sirolimus and pulmonary symptoms. Reversal can be achieved by switching agents.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed145    
    Printed4    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal